Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, February 11, 2008

February 11, 2008 · NWS SHV · 3 events in 1 county or zone

Strong to severe thunderstorms developed in advance of a cold front across McCurtain County in southeast Oklahoma late in the evening on February 11th. very cold temperatures aloft were present in the atmosphere resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed in advance of a cold front across McCurtain County in southeast Oklahoma late in the evening on February 11th. The atmosphere across southeast Oklahoma was moderately unstable during the evening hours and as the upper level storm system approached...very cold temperatures aloft were present in the atmosphere resulting in large hail. Damaging wind gusts also were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 11, 8:33 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 11, 8:33 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
833 PM CST MON FEB 11 2008

...AN UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...
LATEST SURFACE ANALYSIS HAS A NEARLY STATIONARY FRONT STRETCHING
FROM THE RED RIVER AREA SOUTH OF DURANT OKLAHOMA TOWARD TALCO
TEXAS...THEN EAST-NORTHEAST ALONG IH-30.  THE EVENING SHREVEPORT
SOUNDING INDICATED SUFFICIENT SHEAR THROUGH THE BOUNDARY LAYER FOR
ORGANIZED STORM DEVELOPMENT...WITH A 35 TO 40 KNOT LOW-LEVEL JET
ALREADY INDICATED BY THE PALESTINE TEXAS PROFILER.  WITH INCREASED
DYNAMICAL SUPPORT PROVIDED BY THE APPROACHING SHORTWAVE TROUGH...
CONVECTION IS EXPECTED TO INCREASE ALONG THIS STRENGTHENING
BAROCLINIC ZONE.  IN ADDITION...MID-LEVEL LAPSE RATES SHOULD STEEPEN
CLOSER TO MIDNIGHT AS THE SHORTWAVE TROUGH HEADS OUR WAY.

FOR THESE REASONS...SEVERE THUNDERSTORM WATCH NUMBER 49 HAS BEEN
ISSUED BY THE STORM PREDICTION CENTER UNTIL 2 AM.  IT LOOKS LIKE THE
MAIN RISK WILL BE LARGE HAIL WITH THIS BATCH OF STORMS.  WIND GUSTS
IN EXCESS OF 60 MILES AN HOUR WILL BE A SECONDARY RISK.  THIS UPDATE
WILL INCLUDE THIS WATCH.

THE ONLY OTHER CHANGE I HAVE MADE TO THE FORECAST PACKAGE WAS TO
SIMPLIFY SHOWER/THUNDERSTORM PROBABILITIES /AND ASSOCIATED WEATHER
CONDITIONS/ THROUGH MIDNIGHT.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY.  /21/

&&

.AVIATION...
KSHV RADAR LOOKING AT SCATTERED SHWRS/ISOL TSTMS ALONG AND NORTH OF
I-30 W/ A JUST ISSUED SVR TSTM WATCH...#49 FOR OK/NE TX UNTIL 08Z.
COLD FRONT ROLLING IN A BIT LATER MAY EVEN SEE ANOTHER WATCH IN THE
EARLY MORNING HOURS. AREA TERMINALS ALL VFR FOR NOW...BUT CIGS WILL
RAPIDLY DETERIORATE AFTER 6Z AS STRATUS QUICKLY FORMS OVER MUCH OF
CWA AHEAD OF A COLD FRONT. SCATTERED TO NUMEROUS SHRWS/TSTMS
EXPECTED ALONG THE FRONT 6-12Z OVER THE WEST AND 12-18Z OVER THE
EAST.  OVERNIGHT...SFC WINDS WILL BE S-SW AROUND 10KTS. IFR/MVFR
CIGS/VSBYS WILL LINGER BEHIND THE CONVECTION EARLY TUES...BUT OUR
CIGS WILL IMPROVE TO VFR FROM NW TO SE BEHIND THE FRONT DURING
TUESDAY AFTERNOON AS NW WINDS INCREASE TO 12-18KTS W/ GUSTS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  62  33  59 /  70  80   0   0
MLU  55  61  33  54 /  50  80  10   0
DEQ  45  47  25  56 /  90  40   0   0
TXK  50  52  30  56 /  80  70   0   0
ELD  57  59  30  56 /  70  80   0   0
TYR  52  56  32  60 /  70  80   0   0
GGG  54  58  30  60 /  70  80   0   0
LFK  59  63  33  61 /  40  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...BUTTS
AVIATION FORECASTER...CHATELAIN
Hazardous weather outlook, Feb 11, 12:00 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON FEB 11 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A STRONG COLD
FRONT LATE TONIGHT ACROSS PORTIONS OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS AND EXTREME NORTHWEST LOUISIANA. SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE PRODUCING LARGE
HAIL...MAINLY ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS TOWARDS
MIDNIGHT. THIS ACTIVITY IS EXPECTED TO SPREAD SOUTH AND EAST TOWARDS
THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND EXTREME NORTHWEST
LOUISIANA TOWARDS SUNRISE WITH LARGE HAIL THE PRIMARY THREAT. ALONG
WITH LARGE HAIL...VERY HEAVY RAINFALL IS EXPECTED WITH RAIN TOTALS
BETWEEN MIDNIGHT AND SUNRISE TUESDAY MORNING BETWEEN ONE AND THREE
INCHES ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND EXTREME NORTHWEST LOUISIANA BY
SUNRISE TUESDAY MORNING. THESE STORMS WILL MOVE ACROSS THE SOUTHERN
HALF OF NORTHEAST TEXAS AS WELL AS THE REMAINDER OF NORTHWEST AND
NORTH CENTRAL LOUISIANA DURING THE DAY TUESDAY. THUNDERSTORM
INTENSITY SHOULD WEAKEN SOME TUESDAY MORNING BUT HAIL WILL CONTINUE
TO BE POSSIBLE WITH ANY STRONG THUNDERSTORMS DURING THE DAY TUESDAY.
LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL ALSO BE
POSSIBLE DURING THE DAY TUESDAY ACROSS THE SOUTHERN HALF OF
NORTHEAST TEXAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED LATER TONIGHT INTO THE PRE
DAWN HOURS TUESDAY DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

17

In the hours before

Special weather statement, Feb 11, 3:30 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CST MON FEB 11 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-120430-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
330 PM CST MON FEB 11 2008

...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
THROUGH MID MORNING TUESDAY ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA...

AN UPPER LEVEL STORM SYSTEM...AND A COLD FRONT AT THE SURFACE...
WILL DROP SOUTHWARD INTO THE FOUR STATE AREA...ENTERING EXTREME
SOUTHEAST OKLAHOMA AROUND MIDNIGHT TONIGHT...AND DEPARTING CENTRAL
LOUISIANA AROUND DURING THE EARLY AFTERNOON TUESDAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG AND NEAR THE COLD FRONT.
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...ESPECIALLY BETWEEN MIDNIGHT TONIGHT AND MID MORNING TUESDAY...
WHEN INSTABILITY WILL BE GREATEST.

ALONG WITH LARGE HAIL...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...
WITH ONE TO THREE INCHES OF RAIN POSSIBLE WITH THIS WEATHER SYSTEM.

CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION AND BE PREPARED
TO TAKE ACTION IF AND WHEN WATCHES AND WARNINGS ARE ISSUED FOR YOUR
AREA.

17

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
February 11, 8:55 PM CST
Where
McCurtain County, 6.28 mi SW of Hochatown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -94.740

A trained spotter reported golfball sized hail 7 miles north of Broken Bow, Oklahoma.

Thunderstorm Wind, McCurtain

When
February 11, 8:55 PM CST
Where
McCurtain County, 6.28 mi SW of Hochatown
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.130, -94.740

A trained spotter reported a wind gust of 63 mph associated with a thunderstorm. The gust was measured with a hand-held anemometer.

Hail, McCurtain

When
February 11, 10:00 PM CST
Where
McCurtain County, Bethel
Measured
0.88 in hail
Reported by
Public
Coordinates
34.350, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77233, 77236, 77256.